Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2004, 7:39 PM CDT for Decatur County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2004, 7:39 PM CDT (00:39 UTC)
- Expired
- Sep 13, 2004, 8:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 2673 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 140039
SVRGLD
KSC039-140145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM CDT MON SEP 13 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS
* UNTIL 845 PM CDT
* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OBERLIN...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KANONA AROUND 750 PM CDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 3984 10067 3970 10052 3987 10022 3998 10025
3999 10046
$$
LAMMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:05 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 13, 3:05 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT MON SEP 13 2004 .DISCUSSION...FORECAST CONCERNS REMAIN ON TEMPERATURES THE NEXT FEW DAYS AND AREAL COVERAGE OF PRECIPITATION. AT 20Z A SURFACE LOW WAS CENTERED AROUND BURLINGTON COLORADO WITH A WIND SHIFT AND MINI COOL FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST ALONG IT. TEMPERATURES RANGE FROM 82 IN YUMA TO 98 IN HILL CITY. A NARROW LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NORTHEAST SOUTH DAKOTA SOUTHWEST INTO CENTRAL COLORADO...COINCIDING WITH BETTER MID AND UPPER LEVEL MOISTURE AND 700 DEWPOINTS. A FEW STORMS ALSO JUST DEVELOPED TO OUR SOUTHWEST...MOVING NORTHEAST. ETA QPF MATCHED UP WELL WITH THIS LINE OF PRECIPITATION. TONIGHT...FRONTAL SURGE PER 6 HOURLY PRESSURE RISES FROM THE GFS/ETA SUGGEST THAT THE FRONT WILL JUST ABOUT CLEAR THE COUNTIES ALONG THE CO/KS BORDER WHILE HANGING UP AND/OR BISECTING THE EASTERN 1/2 OF THE AREA. THIS WILL CREATE QUITE A TEMPERATURE GRADIENT OVERNIGHT WITH VERY MILD TEMPERATURES OVER THE EASTERN 1/3 AND CLOSER TO NORMAL READINGS WEST. UPPER LEVEL JET ENERGY WILL INCREASE FROM THE NORTH TONIGHT OVER THE FAR NORTHERN COUNTIES AS DOES THE PREFERABLE MID LEVEL MOISTURE. LOW LEVEL MOISTURE ALSO INCREASES A BIT BEHIND THE FRONT. OVERALL...HIGHEST PRECIP CHANCES WILL BE NORTH AND DECREASING QUICKLY AS ONE GOES SOUTH. TUESDAY/TUESDAY NIGHT...UPPER TROUGH AXIS SWINGS ACROSS THE AREA DURING THE PERIOD. BIGGER CHALLENGE WILL BE TEMPERATURES. WINDS WILL VEER AROUND TO THE EAST/SOUTHEAST DURING THE DAY BUT 850 TEMPERATURES CHANGE VERY LITTLE FROM MONDAYS READINGS...EXCEPT THE ETA WHICH HAS 5 TO 15 DEGREE 850 COOLING FROM SOUTH TO NORTH. FSL RUC II HAS A GENERAL WEST TO EAST ORIENTATION TO THE 850 TEMP FIELD SIMILAR TO THAT OF THE GFS/ETA/UKMET. WILL AVERAGE THE GFS/ETA TEMPERATURES AND MESH WITH THE 2M/MOS GUIDANCE NUMBERS AS A STARTING POINT WHICH GIVES HIGHS IN THE MID 80S NORTH TO LOW/MID 90S EAST/SOUTH. BIG PUSH OF COOLER AIR RACES IN TUESDAY NIGHT WITH 6 HOURLY PRESSURE RISES APPROACHING 8-9 MB. UPPER TROUGH AXIS PASSES THE AREA WITH SUFFICIENT MOISTURE AND LIFT TO PRODUCE A MUCH BETTER CHANCE OF PRECIP MAINLY NORTH OF THE INTERSTATE...TAPERING OFF AS ONE GOES SOUTH AND AWAY FROM THE DYNAMICS. WITH THE 6 HOURLY PRESSURE RISES AND EXPECTED PRECIP ANY THUNDERSTORMS THAT DEVELOP MAY BRING DOWN SOME RATHER HEALTHY WINDS. LOW TEMPS CLOSER TO NORMAL. WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE AND MUCH COOLER AIR WILL GREET TRI-STATE AREA RESIDENTS WITH AFTERNOON TEMPERATURES ABOUT 16F COOLER THAN TUESDAYS READINGS. WITH THE GFS/ETA IN GOOD AGREEMENT AT 850 WILL TAKE THE AVERAGE AND ADD A TOUCH OF 2M/MOS GUIDANCE TO PRODUCE HIGHS LOW 70S NORTHWEST TO LOW 80S SOUTHEAST. SOUTHERLY WINDS RETURN TO THE WESTERN 1/3 OF THE AREA BUT REMAIN LIGHT OVER THE EAST. THIS WILL TRANSLATE INTO THE COOLER READINGS EAST AND A BIT WARMER READINGS WEST. THURSDAY/THURSDAY NIGHT...TEMPERATURES REBOUND BACK INTO THE MID/UPPER 80S AS SOUTH TO SOUTHEAST WINDS DEVELOP. WILL NEED TO WATCH THIS A BIT AS SOUTHEAST WINDS ARENT REALLY OUR FRIEND FOR STRONG WARMUPS. THESE TEMPERATURES MAY NEED TO BE TAPERED DOWN JUST A BIT. SURFACE TROUGH MOVES THROUGH THURSDAY NIGHT BRINGING A SHIFT IN THE WIND BUT LITTLE CHANCES FOR PRECIP. FRIDAY-MONDAY...FORECAST CONCERNS REMAIN ON TEMPERATURES. UPPER LEVEL FEATURES ARE IN GOOD AGREEMENT WITH A SLOWLY DEEPENING UPPER TROUGH TO OUR WEST THROUGH SUNDAY BEFORE SLOWLY PUSHING EASTWARD ON MONDAY. FORECAST AREA WILL BE UNDER SOUTHWEST FLOW ALOFT WITH DISTURBANCES EJECTING FROM THE FLOW ACROSS THE AREA. MID AND UPPER LEVEL MOISTURE (700-500 MOISTURE) SHOW IT RATHER DRY WHICH WOULD LIMIT ANY ORGANIZED OR HIGH CONFIDENCE IN ANY PRECIP DURING THIS TIMEFRAME. THIS IS REFLECTED IN THE QPF FORECASTS FROM THE GFS/DGEX WITH NONE EXPECTED. WITH THAT OUT OF THE WAY CHALLENGE WILL BE TEMPERATURES. AS THE UPPER RIDGE AMPLIFIES 850 TEMPERATURES FROM THE DGEX/GFS ALSO WARM A DEGREE OR TWO EACH DAY. LATEST MEX GUIDANCE A BIT WARMER THAN YESTERDAY BUT WITHOUT ANY SIGNIFICANT CLOUDINESS AND WARMING TEMPERATURES ALOFT WILL KEEP HIGHS ABOVE THE CURRENT GUIDANCE. MINS ALSO LIKELY A BIT ABOVE GUIDANCE GIVEN THE AIRMASS AND ABOVE NORMAL AFTERNOON TEMPERATURES. WILL IGNORE THE LATEST GFS ATTEMPT AT A FRONTAL PASSAGE MONDAY AS THE DGEX AND UPPER TROUGH AXIS GENERALLY REMAIN TO OUR WEST. THIS WOULD LIKELY KEEP US UNDER SOUTHERLY FLOW THROUGHOUT THE ATMOSPHERE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Sep 13, 11:44 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON SEP 13 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1044 AM MDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ALONG AND NORTH OF HIGHWAY 36...FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA BORDER TO MCCOOK. THE ATMOSPHERE REMAINS VERY WARM AND RELATIVELY DRY...SO THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE ISOLATED DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL ALSO COMBINE WITH WITH SOUTHWEST WINDS OF 15 TO 30 MPH TO CREATE EXTREME FIRE DANGER THIS AFTERNOON. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING COOLER TEMPERATURES AND HIGHER HUMIDITY TO THE TRI STATE REGION TUESDAY. UPSLOPE FLOW WILL DEVELOP BEHIND THE FRONT TUESDAY AFTERNOON...AND AID THE DEVELOPMENT OF THUNDERSTORMS OVER NORTHEAST COLORADO. THESE THUNDERSTORMS MAY MOVE ACROSS THE REGION NORTH OF INTERSTATE 70 IN KANSAS AND NEBRASKA OVERNIGHT...BRINGING A THREAT FOR ISOLATED LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AFTER 4 PM CDT...NORTH OF HIGHWAY 36. BURKE
In the hours before
Local storm report, Sep 13, 6:28 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 9 N NORCATUR 39.96N 100.19W
09/13/2004 0.75 INCH DECATUR KS PUBLIC
&&
DLFLocal storm report, Sep 13, 7:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL OBERLIN 39.82N 100.53W
09/13/2004 0.88 INCH DECATUR KS TRAINED SPOTTER
&&
DLFNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.